Klonopin is a medication prescribed by physicians to treat anxiety, seizure disorders and restless leg syndrome. It is a benzodiazepine type drug. Klonopin is highly effective and usually produces desirable results with minimal side effects. However, this drug works by suppressing the central nervous system and altering serotonin levels in the brain. Therefore, if you and your physician decide that you no longer need this medication, you should follow his instructions for cessation exactly. Klonopin can cause severe withdrawal symptoms, including seizures, and should be tapered off as directed.
Video of the Day
Anxiety and Depression
When withdrawing from Klonopin use, anxiety and depression may occur for two to four weeks. As the chemicals in the brain change from discontinuing the drug, these changes can cause mild generalized anxiety, full blown panic attacks, and/or mild or sever depression. These symptoms should be discussed with your physician if they become persistent or severe.
Rapid Heartbeat and Increased Blood Pressure
Klonopin works in part by suppressing the central nervous system. For a couple of weeks while tapering off of this medication, you may experience rapid heartbeat and increased blood pressure as a result. You should check with your physician to determine what your normal pulse rate and blood pressure should be and how to monitor these vital signs during your withdrawal period.
Nausea and Vomiting
Nausea and vomiting are common Klonopin withdrawal symptoms. These usually subside within two to four weeks. If these effects become intolerable or persistent, contact your physician to discuss medications that may alleviate your symptoms.
Constipation and Diarrhea
Intestinal motility changes as Klonopin is removed from your body. Abdominal pain is a common withdrawal symptom and is often associated with constipation and diarrhea. These symptoms usually pass in a couple of weeks but can be alleviated with medications from your physician.
Klonopin changes the chemicals in your brain and suppresses the immune system. If the medication is stopped abruptly without tapering off of the medication, seizures can result. This is not a common side effect but is more common with people who have been taking larger doses for prolonged periods of time. Follow all directions from your physician precisely to prevent this rare but dangerous side effect.